South Dakota, 2015

Hail in South Dakota, June 6, 2015

June 6, 2015 · NWS ABR · 2 events in 1 county or zone

Penny to quarter size hail fell from an isolated thunderstorm in Clark county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Penny to quarter size hail fell from an isolated thunderstorm in Clark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 5:25 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 6, 5:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT SAT JUN 6 2015

.UPDATE...
ISSUED AT 623 PM CDT SAT JUN 6 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 328 PM CDT SAT JUN 6 2015

MODERATE INSTABILITY RESIDES ACROSS THE AREA THIS AFTERNOON AS SFC
FRONTAL BOUNDARY CONTINUES MOVING EASTWARD TOWARDS THE JAMES VALLEY.
SFC DEWPOINTS ARE IN THE 60S WITH 0-6 KM SHEAR NEAR 40 KNOTS. VIS
SATELLITE IMAGERY SHOWING THE CU FIELD BECOMING A BIT MORE CONGESTED
AHEAD OF THE FRONT WITH ISO/WDLY SCT STORMS DEVELOPING IN THE JAMES
VALLEY REGION INTO THE COTEAU. HI RES MODELS THROUGH THE DAY HAVE
BEEN FAIRLY CONSISTENT IN SHOWING AN INCREASE IN COVERAGE AND
INTENSITY OF STORMS OVER THE NEXT FEW HOURS NEAR THE I-29 CORRIDOR
AND HAVE ADJUSTED POPS TO BETTER FIT THIS IDEA. POTENTIAL STILL
EXISTS FOR STRONG TO SEVERE STORMS WITH HAIL AND STRONG WINDS BEING
THE MAIN THREATS.

FOR SUNDAY...UPPER LEVEL ENERGY GLANCES THE REGION WITH SOME
REMAINING INSTABILITY. HI RES CAM SOLUTIONS ACTUALLY SHOWING A FEW
ISOLATED STORMS OVER THE EASTERN CWA AND THIS SEEMS REASONABLE SO
HAVE EXPANDED POPS WESTWARD A BIT.

WARMING TEMPS AT 925/850 MB MOVE IN ON MONDAY AND THINGS BEGIN TO
HEAT UP. EXPECTING HIGHS IN THE 80S ACROSS THE CWA...WITH MID TO
UPPER 80S ALONG AND WEST OF THE JAMES RIVER.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 328 PM CDT SAT JUN 6 2015

LATEST LONG TERM MODELS ARE IN FAIR AGREEMENT THIS AFTERNOON.  S/W
RIDGING OVER THE REGION SHOULD BRING A MOSTLY DRY EARLY FORECAST TO
THE REGION.  HOWEVER A FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION
LATE TUESDAY INTO WEDNESDAY.  AT THE MOMENT MOISTURE/INSTABILITY
DONT LOOK ALL THE GREAT SO WILL ONLY GO WITH SLIGHT CHC POPS.  A
MUCH BETTER LOOKING SET UP SHOULD OCCUR WEDNESDAY NIGHT THROUGH
THURSDAY. AT THAT TIME THE RIGHT ENTRANCE REGION OF THE H3 JET
SHOULD SPREAD LIFT ACROSS THE REGION PER H3 DIVERGENCE PROGS.
HOWEVER AT THIS TIME NOT EXPECTING ANY SEVERE WEATHER GIVEN PROGGED
MID LEVEL LAPSE RATES AND WEAK INSTABILITY PER MIXED LAYER CAPES.
TEMPERATURES START OUT ABOVE NORMAL BUT THEN TREND TOWARD NORMAL OR
BELOW FOR WEDNESDAY AND THURSDAY AS GOOD AMOUNT OF CLOUDS/PCPN COVER
THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 623 PM CDT SAT JUN 6 2015

SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF THE CENTRAL AND
EASTERN CWA THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE
SEVERE...PRODUCING HAIL AND GUSTY WINDS. KATY LOOKS TO BE THE ONLY
TAF SITE THAT MAY BE AFFECTED. OTHERWISE...VFR CONDITIONS WILL
PREVAIL OVERNIGHT AND THROUGH THE DAY SUNDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...PARKIN
Hazardous weather outlook, Jun 6, 3:09 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT SAT JUN 6 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
409 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON WITH THE MAIN
THREAT BEING HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED STORM OR TWO IS POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA
INTO WESTERN MINNESOTA FOR SUNDAY AFTERNOON. WIDESPREAD SEVERE
WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

CONNELLY

In the hours before

Special weather statement, Jun 6, 4:09 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
509 PM CDT SAT JUN 6 2015

MNZ039-SDZ008-062245-
TRAVERSE MN-ROBERTS SD-
509 PM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVERSE AND NORTHEASTERN
ROBERTS COUNTIES UNTIL 545 PM CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSHOLT...OR 12 MILES WEST OF WHEATON...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATON...ROSHOLT...DUMONT...WHITE ROCK...SILVER BRIDGE...HALLS
LANDING...MUD LAKE LANDING...WHITEROCK COLONY AND LAKE TRAVERSE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4598 9650 4571 9636 4573 9683 4582 9685
      4594 9659 4594 9656 4595 9656
TIME...MOT...LOC 2208Z 266DEG 29KT 4580 9676

TDK
Special weather statement, Jun 6, 4:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SAT JUN 6 2015

MNZ039-062330-
TRAVERSE MN-
551 PM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE COUNTY
UNTIL 630 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHEATON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATON AND DUMONT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4569 9656 4587 9656 4587 9655 4589 9626
      4567 9626
TIME...MOT...LOC 2251Z 270DEG 24KT 4578 9646

TDK

The radar

The Aberdeen radar (KABR), 108 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
June 6, 5:30 PM CST
Where
Clark County, 3.99 mi W of Willow Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.630, -97.700

Hail, Clark

When
June 6, 5:45 PM CST
Where
Clark County, 1.2 mi NW of Willow Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -97.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587989, 587990.